Thunderstorm Wind, Montgomery
- When
- August 12, 2:30 PM CST
- Where
- Montgomery County, Nokomis
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 39.300, -89.280
Several trees were snapped off in town.
A backbuilding cluster of thunderstorms near the MO/IA border slowly sagged southward during the afternoon hours on August 12th. An additional cluster of thunderstorms congealed across northeastern Kansas into north-central Missouri and merged into the backbuilding cluster.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A backbuilding cluster of thunderstorms near the MO/IA border slowly sagged southward during the afternoon hours on August 12th. An additional cluster of thunderstorms congealed across northeastern Kansas into north-central Missouri and merged into the backbuilding cluster. These thunderstorms developed ahead of a synoptic cold front. As these storms moved southeast across the region, some became severe and produced widespread damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 12, 11:59 AM CST, 2 hours 31 minutes earlier.
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1259 PM CDT Thu Aug 12 2021
.SHORT TERM... (Through Late Friday Night)
Issued at 320 AM CDT Thu Aug 12 2021
Dangerous heat today and thunderstorm chances today through Friday
are the primary concerns.
It may sound like a broken record but little has changed with
regards to the pattern and dangerous heat for today. We are
starting off warm again with 08z temps in the upper 70s to lower
80s. Lower tropospheric flow remains southwesterly with a
pronounced low level thermal ridge featuring 850 mb temps in the
21 to 24 degC range. With the exception northeast MO and west
central IL, temperatures are expected to be just a slight touch
warmer than yesterday with highs in the mid-upper 90s across the
bulk of the region. The difference today will be in the dew
points which are already in the middle and upper 60s across
southwest MO and parts of central MO. While I am not sure they
will remain this low after sunrise and we begin mixing, present
indications are for portions of central and southeast MO they will
be lower than the previous few days. That said we are still
looking at peak heat indices of 100+ in those areas, while north
of I-70 through metro St. Louis into western IL the peak heat
indices should be in the 105-110F range. This still looks like the
last day of excessive heat and the excessive heat warning for
metro St. Louis and heat advisory for the the remainder of the
region will be allowed to expire on schedule at 800 pm.
Convective trends today appear to becoming in better focus,
fingers crossed. Thus far the bulk of the ongoing thunderstorms
have behaved themselves and remained well to our north, anchored
to the frontal zone stretching from southern IA into northern IL.
There hasn't been any decided southward motion and for the most
part the activity has generally been moving east with the mean
wind. There will remain a chance of elevated storms until about
mid-morning across northeast MO and west central IL where there is
a region of moisture convergence associated with the southwesterly
LLJ and where MUCAPE is maximized at 3000+ J/KG. There is some
enhanced mid cloud in this region and within the last 30 mins a
few cells have been popping. Otherwise additional thunderstorm
chances are expected to hold off until the later part of the
afternoon.
Present thinking is surface-based thunderstorm development will
occur in the vicinity of the frontal zone stretching from
northwest MO into extreme southeast IA from mid-late afternoon
into the evening where MLCAPE will be in excess of 4000 J/KG and
CIN will be 25 J/KG or less. Thus present thinking is northeast MO
and west central IL will be the area of concern through 00z.
Elsewhere the lack of a forcing mechanism and stronger CAP is
expected to preclude surface-based thunderstorm development
through the afternoon. Thunderstorms should expand in coverage and
shift southward this evening and overnight associated with
convergence along the southward moving cold front and also once
cold pools are generated. While deep layer shear is expected to
remain weak generally at 20 kts or less, multicell storms are
favored owing to strong instability with mergers promoting greater
organization. The severe threat is expected to largely be
centered on the late afternoon and evening period with damaging
winds the main threat.
The cold front will probably be located just north of I-70 at
daybreak on Friday with potential for convective boundaries
further south. The combination of the southward moving cold front
and these remnant boundaries will be the focus for at least
scattered showers and storms through the day Friday as these
boundaries continue to move southward. The combination of clouds,
precipitation, and the front will result in cooler temperatures
than recent days. I think precipitation chances on Friday night
will largely be confined to the southern CWA with the front
pushing south of the CWA by early Saturday morning.
Glass
.LONG TERM... (Saturday through Wednesday)
Issued at 320 AM CDT Thu Aug 12 2021
A mean upper trof extending from eastern Canada through the Great
Lakes and northeast U.S. is expected to support an expansive
surface high centered through the Great Lakes this weekend. Cooler
and less humid air should dominate the region with this surface
high in control. Another upper trof will drop into the mid-upper
MS Valley region on Sunday. The majority of the guidance suggests
this trof will at least reinforce the surface high pressure and
it's dominance with any precipitation threat on the periphery of
the surface and low level anticyclone - across the lower MS
Valley through southern and central Plains. There are a few
members of guidance including the operational GFS that show less
dominance of the anticyclone and let moisture/precip creep back
into western MO and central MO, however these are generally
outliers at this time.
Precipitation chances may gradually increase early next week with
a weak upper trof/low centered through the region and a gradual
return of low level moisture. Ultimately the track of Tropical
Cyclone Fred on the pattern may have an impact on this evolution.
Glass
&&
.AVIATION... (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1258 PM CDT Thu Aug 12 2021
Another low-confidence forecast lies ahead for this TAF period with
respect to convective evolution this afternoon and overnight.
Confidence is high that showers and thunderstorms will occur across
the region during this time period, but timing remains the issue. In
the near-term, showers and thunderstorms are likely to impact KUIN
as a cluster has begun to sink southward slowly from the MO-IA
border. Additional showers and thunderstorms extend from this
cluster back into northeastern KS. If these showers and
thunderstorms maintain themselves and move eastward, onset of
thunder in the TAFs will need to be shifted earlier at the
terminals. The main threat from thunderstorms, if they move over a
given terminal, will be gusty winds and deterioration to IFR flight
conditions.
Depending on evolution this afternoon/evening, showers and
thunderstorms could be present for much of the night, ahead of a
cold front anticipated to traverse the region from north to south on
Friday. With passage of this front, winds will gradually veer from
southwest to northwest and drier conditions should prevail.
Pfahler
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 8 PM CDT this evening for Audrain MO-Boone
MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
Iron MO-Jefferson MO-Knox MO-Lewis MO-Lincoln MO-Madison MO-
Marion MO-Moniteau MO-Monroe MO-Montgomery MO-Osage MO-Pike
MO-Ralls MO-Reynolds MO-Saint Francois MO-Sainte Genevieve
MO-Shelby MO-Warren MO-Washington MO.
Excessive Heat Warning until 8 PM CDT this evening for Saint
Charles MO-Saint Louis City MO-Saint Louis MO.
IL...Heat Advisory until 8 PM CDT this evening for Adams IL-Bond IL-
Brown IL-Calhoun IL-Clinton IL-Fayette IL-Greene IL-Jersey
IL-Macoupin IL-Marion IL-Monroe IL-Montgomery IL-Pike IL-
Randolph IL-Washington IL.
Excessive Heat Warning until 8 PM CDT this evening for Madison
IL-Saint Clair.
&&
WFO LSXHazardous Weather Outlook National Weather Service Saint Louis MO 416 AM CDT Thu Aug 12 2021 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-130930- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 416 AM CDT Thu Aug 12 2021 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. Dangerous heat will continue today with afternoon heat indices of 100 to 110 degrees. The Excessive Heat Warning for the St. Louis metro area, and the Heat Advisory for the remainder of the area are in effect through early this evening. There is a chance for thunderstorms today across northeast Missouri and west central Illinois. Scattered to numerous thunderstorms are expected tonight. A few of the storms late this afternoon and this evening could be severe, especially across northeast Missouri and west central Illinois. The primary severe weather threat is damaging winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a chance for thunderstorms across portions of the region Friday and Friday night, and again on Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed across northeast Missouri and west central Illinois late this afternoon and this evening. Glass
The Lincoln radar (KILX), 95 km away, was scanning. The volume nearest the first event began at 20:27 UTC.
3 thunderstorm wind. Local standard time, as filed.
Several trees were snapped off in town.
Thunderstorm winds blew down a large tree onto Illinois Route 3 in Granite City. Also, several trees, tree limbs and power lines were blown down around Collisville.
A 67 mph wind gust was recorded at St. Louis Downtown Airport. In Belleville, a small tree was uprooted and numerous tree limbs were blown down around town. Numerous tree limbs were blown down in Millstadt. In Freeburg, several power lines were blown down at the intersection of Illinois Route 15 and Jefferson Road. Also, several trees and numerous tree limbs were blown down around town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 979122, 979175, 979179.